The Annals of Applied Probability

Bootstrap percolation on the Hamming torus

Janko Gravner, Christopher Hoffman, James Pfeiffer, and David Sivakoff

Full-text: Open access


The Hamming torus of dimension $d$ is the graph with vertices $\{1,\dots,n\}^{d}$ and an edge between any two vertices that differ in a single coordinate. Bootstrap percolation with threshold $\theta$ starts with a random set of open vertices, to which every vertex belongs independently with probability $p$, and at each time step the open set grows by adjoining every vertex with at least $\theta$ open neighbors. We assume that $n$ is large and that $p$ scales as $n^{-\alpha}$ for some $\alpha>1$, and study the probability that an $i$-dimensional subgraph ever becomes open. For large $\theta$, we prove that the critical exponent $\alpha$ is about $1+d/\theta$ for $i=1$, and about $1+2/\theta+\Theta(\theta^{-3/2})$ for $i\ge2$. Our small $\theta$ results are mostly limited to $d=3$, where we identify the critical $\alpha$ in many cases and, when $\theta=3$, compute exactly the critical probability that the entire graph is eventually open.

Article information

Ann. Appl. Probab., Volume 25, Number 1 (2015), 287-323.

First available in Project Euclid: 16 December 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Bootstrap percolation critical exponent Hamming torus Poisson convergence


Gravner, Janko; Hoffman, Christopher; Pfeiffer, James; Sivakoff, David. Bootstrap percolation on the Hamming torus. Ann. Appl. Probab. 25 (2015), no. 1, 287--323. doi:10.1214/13-AAP996.

Export citation


  • [1] Adler, J. and Lev, U. (2003). Bootstrap percolation: Visualizations and applications. Braz. J. Phys. 33 641–644.
  • [2] Aizenman, M. and Lebowitz, J. L. (1988). Metastability effects in bootstrap percolation. J. Phys. A 21 3801–3813.
  • [3] Balogh, J. and Bollobás, B. (2006). Bootstrap percolation on the hypercube. Probab. Theory Related Fields 134 624–648.
  • [4] Balogh, J., Bollobás, B. and Morris, R. (2009). Bootstrap percolation in three dimensions. Ann. Probab. 37 1329–1380.
  • [5] Balogh, J., Bollobás, B. and Morris, R. (2009). Majority bootstrap percolation on the hypercube. Combin. Probab. Comput. 18 17–51.
  • [6] Balogh, J., Bollobás, B., Duminil-Copin, H. and Morris, R. (2012). The sharp threshold for bootstrap percolation in all dimensions. Trans. Amer. Math. Soc. 364 2667–2701.
  • [7] Barbour, A. D., Holst, L. and Janson, S. (1992). Poisson Approximation. Oxford Studies in Probability 2. Oxford Univ. Press, New York.
  • [8] Borgs, C., Chayes, J. T., van der Hofstad, R., Slade, G. and Spencer, J. (2005). Random subgraphs of finite graphs. II. The lace expansion and the triangle condition. Ann. Probab. 33 1886–1944.
  • [9] Cerf, R. and Cirillo, E. N. M. (1999). Finite size scaling in three-dimensional bootstrap percolation. Ann. Probab. 27 1837–1850.
  • [10] Cerf, R. and Manzo, F. (2002). The threshold regime of finite volume bootstrap percolation. Stochastic Process. Appl. 101 69–82.
  • [11] Chalupa, J., Leath, P. L. and Reich, G. R. (1979). Bootstrap percolation on a Bethe lattice. J. Phys. C 12 L31–L35.
  • [12] Friedgut, E. and Kalai, G. (1996). Every monotone graph property has a sharp threshold. Proc. Amer. Math. Soc. 124 2993–3002.
  • [13] Gravner, J., Holroyd, A. E. and Morris, R. (2012). A sharper threshold for bootstrap percolation in two dimensions. Probab. Theory Related Fields 153 1–23.
  • [14] Holroyd, A. E. (2003). Sharp metastability threshold for two-dimensional bootstrap percolation. Probab. Theory Related Fields 125 195–224.
  • [15] Holroyd, A. E. (2007). Astonishing cellular automata. Bulletin du Centre de Recherches Mathematiques 13 10–13.
  • [16] Holroyd, A. E., Liggett, T. M. and Romik, D. (2004). Integrals, partitions, and cellular automata. Trans. Amer. Math. Soc. 356 3349–3368 (electronic).
  • [17] Janson, S., Łuczak, T., Turova, T. and Vallier, T. (2012). Bootstrap percolation on the random graph $G_{n,p}$. Ann. Appl. Probab. 22 1989–2047.
  • [18] Schonmann, R. H. (1992). On the behavior of some cellular automata related to bootstrap percolation. Ann. Probab. 20 174–193.
  • [19] Sivakoff, D. (2014). Site percolation on the $d$-dimensional Hamming torus. Combin. Probab. Comput. 23 290–315.
  • [20] Slivken, E. Bootstrap percolation on the hamming torus with threshold 2. Unpublished manuscript.
  • [21] van Enter, A. C. D. (1987). Proof of Straley’s argument for bootstrap percolation. J. Stat. Phys. 48 943–945.
  • [22] van der Hofstad, R. and Luczak, M. J. (2010). Random subgraphs of the 2D Hamming graph: The supercritical phase. Probab. Theory Related Fields 147 1–41.